Michigan, 2003Hail in Michigan, June 18, 2003
June 18, 2003 · NWS APX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 18, 2:20 PM EST, 2 hours earlier.
Area forecast discussion, Jun 18, 2:20 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
320 PM EDT WED JUN 18 2003
THE LATEST APX 88D SHOWS ISOLATED/SCATTERED CONVECTION LOCATED OVER
NORTHEAST LOWER MICHIGAN...WHILE THE REST OF EAST UPPER AND
NORTHWEST LOWER MICHIGAN SHOWED DRY CONDITIONS. REGIONAL RADAR
SHOWS SCATTERED CONVECTION OVER SOUTHERN LAKE MICHIGAN AND EASTERN
WISCONSIN...ALONG WITH ISOLATED CONVECTION OVER PORTIONS OF WESTERN
AND CENTRAL UPPER MICHIGAN. THE LATEST SURFACE CHART SHOWS A LOW
PRESSURE SYSTEM LOCATED EAST OF JAMES BAY...WITH A SURFACE TROUGH
EXTENDING INTO THE GREAT LAKES...ALIGNED FROM AROUND APN TO MKG.
CURRENT MODEL DATA WAS IN GOOD AGREEMENT WITH THE FRONTAL BOUNDARY
MOVING OVER THE EASTERN LAKES THIS EVENING...ALONG WITH SURFACE
AND UPPER LEVEL RIDGING MOVING INTO THE LAKES FOR THE WEEKEND. THE
MAIN FORECAST QUESTIONS THIS PACKAGE WILL BE THE LINGERING CHANCE OF
PCPN TONIGHT...HIGH TEMPS LAKE BREEZES AND WIND SPEEDS FOR THURSDAY.
TONIGHT...THE CONVECTION CURRENTLY AFFECTING THE NORTHEAST PORTIONS
OF THE FORECAST AREA...HAS FORMED AT THE NOSE OF A TIGHT THTE
MOISTURE GRADIENT. 850 DEW PTS IN THE THTE RIDGE...HAVE INCREASED
FROM AROUND 4C TO 8C THIS AFTERNOON. ADDITIONAL SUPPORT FOR
CONVECTION THIS EVENING ACROSS THE NORTHERN LAKES...WILL BE
STEEPENING MID LEVEL LAPSE RATES (700/500 INCREASING TO 6.5 C/KM) AS
500 MB TEMPERATURES COOL TO -17C AND SURFACE TEMPS WARM INTO THE
UPPER 70S. LIFT THROUGH THE EVENING WILL BE WITH CONVERGENCE ALONG
THE SFC FRONT...ALONG WITH MID LEVEL CONVERGENCE IN ADVANCE OF A 500
MB VORT MAX/TROUGH SWINGING OVER THE NORTHERN LAKES EARLY THIS
EVENING. THE LATEST LAPS DATA SHOWS CAPES AWAY FROM THE INFLUENCE
OF THE GREAT LAKES...TO BE BETWEEN 300 AND 700 J/KG OVER THE
NORTHERN LAKES REGION. OVERALL DUE TO THE LATEST RADAR AND SATELLITE
TRENDS AND MODEL DATA...WILL MENTION SOME SHOWERS AND THUNDERSTORMS
OVER MUCH OF NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN THROUGH THE
EVENING. THE BEST CHANCE OF CONVECTION INTO THE EVENING WILL BE
ALONG THE LAKE HURON SHORELINE...WHERE LAKE BREEZE FORMATION WILL
ENHANCE LOW LEVEL CONVERGENCE TONIGHT. OVERNIGHT A LARGE AREA OF
HIGH PRESSURE WILL MOVE OVER THE STATE FROM THE UPPER MIDWEST...
WITH 850/500 MB QVECTORS SHOWING A DIVERGENT PATTERN DEVELOPING OVER
MUCH OF THE FORECAST AREA BY 12Z THURSDAY. THEREFORE WILL MENTION
CLEARING SKIES OVERNIGHT AS MODEL SOUNDINGS AND MOISTURE PROGS SHOW
850/700 AND 700/500 MB RH DROPPING TO UNDER 40 PERCENT.
THURSDAY/THURSDAY NIGHT...HIGH PRESSURE WILL BE FIRMLY IN PLACE
ACROSS THE ENTIRE GREAT LAKES REGION AND UPPER MIDWEST THRU
THURSDAY NIGHT. UPPER RIDGING AND 500MB ANTI CYCLONIC FLOW WILL
CONTINUE TO BUILD EAST OVER THE STATE FROM THE UPPER MIDWEST THROUGH
THE DAY...WITH 850/700 AND 700/500 MB QVECTORS SHOWING A DIVERGENT
PATTERN OVER THE ENTIRE FORECAST AREA. MODEL SOUNDINGS AND MOISTURE
PROGS SHOW PLENTY OF DRY AIR LINGERING OVER THE STATE THROUGH THE
AFTERNOON AND INTO FRIDAY...AS 850/700 AND 700/500MB RH REMAINS
AROUND 30 PERCENT. SLIGHTLY COOLER AIR IS FORECAST OVER THE GREAT
LAKES INTO FRIDAY...AS TEMPS BEHIND THE SURFACE AND UPPER TROUGHS
DROP TO AROUND 5C/6C AT 850 AND TO -17C AT 500 MB. OVERALL WILL
MENTION AFTERNOON HIGHS IN THE UPPER 60S TO LOWER 70S. WILL BUMP UP
WINDS SOME ON THURSDAY TO AROUND 15 TO 20MPH...AS MODEL SOUNDINGS
SHOW GOOD MIXING THROUGH 950 MB DUE TO COLDER AIR ALOFT. THE 950 MB
WINDS ARE PROGS TO BE AROUND 25 KTS. WILL KEEP MOSTLY CLEAR SKIES
IN THE FORECAST ACROSS EAST UPPER AND NORTHWEST LOWER MICHIGAN
OVERNIGHT.
FRIDAY THROUGH WEDNESDAY...A LARGE AREA OF HIGH PRESSURE WILL
REMAIN OVER THE GREAT LAKES REGION FRIDAY THROUGH THE WEEKEND.
ADDITIONAL SUBSIDENCE THROUGH SUNDAY WILL BE SUPPLIED BY AN UPPER
RIDGE EXTENDING UP THROUGH THE LAKES REGION AND INTO WESTERN ONTARIO.
850MB TEMPS WILL WARM FROM AROUND 12C SATURDAY...TO AROUND 15C
SUNDAY SO WILL MENTION HIGHS IN THE LOWER TO MID 80S INTO MONDAY.
A STORM SYSTEM WILL CONTINUE TO DEVELOP OVER THE CENTRAL PLAINS
SUNDAY AND MONDAY...MOVING INTO WESTERN WISCONSIN MONDAY NIGHT.
MOISTURE ADVECTION WILL INCREASE OVER THE WESTERN LAKES MONDAY NIGHT
AND TUESDAY. HOWEVER WILL KEEP THE FORECAST AREA DRY UNTIL TUESDAY
...UNTIL THE STORM SYSTEM MOVES INTO THE WESTERN LAKES. WILL KEEP
THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST WEDNESDAY...
AS THE STORM SYSTEM REMAINS LOCATED OVER THE WESTERN LAKES REGION.
.APX...NONE.
SWR/SULLIVAN
Hazardous weather outlook, Jun 18, 3:25 PM EST, 55 minutes before
MIZ008-015>036-041-042-191100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT WED JUN 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN AND
EASTERN UPPER MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT NORTHEAST LOWER MICHIGAN THIS
EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER SOME
STORMS MAY CONTAIN PEA SIZED HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY OVER NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
SWR
Hail, Gladwin
- When
- June 18, 4:20 PM EST
- Where
- Gladwin County, 5 mi NE of Hockady
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 44.133, -84.350
A severe thunderstorm developed when a weak cold front intersected a lake breeze moving inland from Lake Huron.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 18, 20032 deaths · 1 event
- Flash Flood in South Carolina, June 18 to 19, 2003$250,000 · 1 event
- Flash Flood in Tennessee, June 18, 2003$100,000 · 1 event
- Hail and Damaging Winds in Iowa, June 18, 2003$37,000 · 57 kt wind · 4 events
- Damaging Wind in Louisiana, June 18, 2003$30,000 · 50 kt wind · 1 event
- Damaging Wind in Alabama, June 18, 2003$22,000 · 50 kt wind · 1 event
- Tornado in Florida, June 18, 2003$20,000 · F0 · 1 event
- Flood in Florida, June 18 to 21, 2003$20,000 · 1 event
- Hail in Illinois, June 18, 2003$20,000 · 1 in hail · 1 event
- Damaging Wind in Idaho, June 18, 2003$20,000 · 75 kt wind · 1 event
- Flash Flooding in Tennessee, June 18 to 19, 20035 events
- Flash Flooding in Virginia, June 18, 20034 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363941.